What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 18, 5:55 AM CST, 47 minutes earlier.
Area forecast discussion, Aug 18, 5:55 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
655 AM CDT Sun Aug 18 2019
.UPDATE...
Thunderstorms with widespread rain will continue to progress
eastward. Had some gusty winds despite the cap earlier this
morning. With sunrise creating some better instability the concern
is for severe thunderstorm potential in southeast Wisconsin.
Damaging winds are the greatest threat. This main area of storms
should clear later this morning.
There is a very small chance for a shower or thunderstorm along
the surface front late this afternoon. Most areas will be dry
later today.
&&
.AVIATION(12Z TAFS)...
Patchy fog in eastern Wisconsin should improve in the next hour or
two. Thunderstorms will progress east across southern Wisocnsin
this morning. Gusty winds are possible. Expect MVFR to possibly
IFR conditions within thunderstorms.
Scattered clouds around 3-4 kft are expected this afternoon.
Southwest winds will be gust 20 to 25 knots today, diminishing
around sunset. A cold front will bring west winds this evening and
a small chance of thunderstorms. Light winds and few to scattered
clouds expected overnight into Monday.
Some fog is possible tonight.
&&
.PREV DISCUSSION... (Issued 303 AM CDT Sun Aug 18 2019)
SHORT TERM...
Today and Tonight. Forecast Confidence is medium...
There is some patchy fog in eastern Wisconsin. This should diminish
later this morning as high clouds move in from the west ahead of the
showers.
Two rounds of showers/storms today. 850-700mb warm air advection is
fueling showers and a few thunderstorms across southwest and south-
central Wisconsin. Expect these to continue into eastern Wisconsin,
but they will likely become more isolated. The 850 front will push
further into the region providing some forcing but there is less
instability in eastern Wisconsin.
The next line of strong to severe storms across Iowa is turning
south following the instability gradient. Can't rule out strong to
severe storms clipping southwest Wisconsin. Strong winds is the
greatest threat. Most likely some strong (sub severe) storms will
move through southern Wisconsin later this morning, weakening as
they move east. Rain is likely across all of southern Wisconsin
later this morning.
The low level jet currently into north-central Iowa will nose into
southwest Wisconsin later this morning. This will help sustain the
line of storms across southern Wisconsin. There is quite a cap in
place which should limit severe potential but there is 1000-2000 J
of MU cape and 30-40 knots of shear to some storms could be strong.
This is similar to the environment in southern MN where storms have
been weakening somewhat.
Southwest winds will gust 20 to 25 mph today then become west this
evening as a cold front moves through. A shower is possible later
today with the frontal passage. High pressure will move from NW Iowa
into western Wisconsin tonight bringing light northwest winds.
LONG TERM...
Monday night through Wednesday...Forecast Confidence is Medium.
Another cool night is expected Monday night as the surface high
lingers over the area. By Tuesday morning though the high will be
pushing east into Michigan with winds turning back to the south.
This will bring 60 to 70 degree dewpoints back into southern
Wisconsin Tuesday afternoon. In terms of storm chances for Tuesday
models continue to show a good deal of uncertainty in how they
handle a shortwave moving through the region. There are still
timing and strength differences that need to be worked out before
confidence can be higher in how the event will unfold.
As it stands now using a blend of guidance, the shortwave will be
crossing southern WI in the afternoon. Strong WAA ahead of this
feature will bring both a strong capping inversion but also highs
into the mid to upper 80s. Lapse rates aloft steepen and with
warm/humid airmass in place MUCAPE values end up close to 3,000+
J/kg. The one limiting factor is going to be the capping inversion
and whether parcels will be able to break through it. The 00z GFS
soundings suggest a weakening CAP by 21z Tuesday and this could
end up being the case with the latest ECMWF showing a stronger
shortwave. Showers and thunderstorms would develop in the late
afternoon along the cold front with these mainly impacting the
E/SE portions of the area. Still plenty of details that need to be
worked out but with the potential of 3,000 J/kg of CAPE, damaging
winds and large hail are possible.
By Tuesday night into Wednesday the front will have moved in and
all precip should be ending. A reinforcing front arrives on
Wednesday with cooler and drier air streaming into the area. Highs
stay in the 70s for Wednesday.
Wednesday night through Saturday...Forecast Confidence is High.
High pressure builds in from the north and will bring noticeably
drier air into the region for the rest of the work week. Under
mostly sunny skies highs will warm into the mid to upper 70s each
day but the biggest change will be felt with the overnight lows.
It's likely that models are too warm with temps as each night will
be ideal for radiational cooling and lows could end up closer to
the low 50s and wouldn't be surprised if some of the cooler
locations dip into the upper 40s. The next chance for any rain
looks to be late Saturday into Sunday.
AVIATION(9Z TAFS)...
Two rounds of showers and some thunderstorms are expected this
morning. The first is moving through southern Wisconsin now. Another
is expected later this morning. MVFR ceilings can be expected with
the rain, along with brief drops to IFR visibility.
Southwest winds will gust 20-25 knots this afternoon. Winds should
become westerly late this afternoon then diminish at sunset.
Scattered clouds of 3-5kft are expected today. Light northwest
winds are expected tonight into Monday with clear skies.
MARINE...
South winds this morning will become southwest this afternoon. Over
the open waters, a few gusts to 30 knots are possible today,
especially across the north half. Expect gusts of 20 to 25 knots in
the nearshore. Waves will build 3 to 6 feet over the open waters
today.
This evening winds will become lighter out of the west, then become
north overnight. High pressure will move overhead Monday bringing
light and variable winds.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Update...Marquardt
Today/Tonight and Aviation/Marine...Marquardt
Monday THROUGH Saturday...Stumpf
Hazardous weather outlook, Aug 18, 5:35 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
635 AM CDT Sun Aug 18 2019
WIZ046-047-051-052-056>060-062>072-191145-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
635 AM CDT Sun Aug 18 2019
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
A line of strong to severe thunderstorms is moving across southern
Wisconsin this morning. Damaging winds and large hail are possible
with these storms.
This afternoon and evening additional thunderstorms could develop
as a cold front moves across the area. A few of these storms could
be strong, especially in southeast Wisconsin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be additional chances for thunderstorms Tuesday into
Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed for a few hours this morning.
LMZ643>646-191145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
635 AM CDT Sun Aug 18 2019
This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
A line of strong to severe thunderstorms is moving across southern
Wisconsin this morning. Damaging winds and large hail are possible
with these storms.
Winds this afternoon and evening could approach Small Craft
Advisory criteria.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be additional chances for thunderstorms Tuesday into
Tuesday night.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191145-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
635 AM CDT Sun Aug 18 2019
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are expected to move across the lake this morning.
Additional thunderstorms are possible as a cold front moves across
the lake this evening. A few strong storms will be possible.
Southerly wind gusts could approach gales this afternoon and
waves of 4 to 6 feet are possible across the far northern portions
of Lake Michigan.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be additional chances for thunderstorms Tuesday into
Tuesday night.
www.weather.gov/mkx
In the hours before
Special weather statement, Aug 18, 3:34 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
434 AM CDT Sun Aug 18 2019
WIZ056-062-063-067-181015-
Lafayette-Iowa-Sauk-Dane-
434 AM CDT Sun Aug 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN LAFAYETTE...
IOWA AND SAUK COUNTIES...
At 434 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of La Farge to 7 miles
west of Muscoda to near Worthington. Movement was east at 45 mph.
Winds of 30 to 40 mph are possible with these storms.
Locations impacted include...
Reedsburg, Dodgeville, Mineral Point, Darlington, Spring Green,
Shullsburg, Belmont, Benton, Highland, Arena, Plain, North Freedom,
Ridgeway, Avoca, Orion, Linden, New Diggings, Cobb, La Valle and Rock
Springs.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4320 9043 4321 9029 4317 9019 4355 9019
4356 9031 4364 9031 4364 8985 4334 8974
4251 9021 4251 9042
TIME...MOT...LOC 0934Z 258DEG 38KT 4363 9073 4323 9058 4239 9105
STUMPFSpecial weather statement, Aug 18, 4:09 AM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
509 AM CDT Sun Aug 18 2019
WIZ056-057-062-063-067-068-181100-
Green-Columbia-Lafayette-Iowa-Sauk-Dane-
509 AM CDT Sun Aug 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...GREEN...
IOWA...SOUTHERN COLUMBIA...SOUTHERN SAUK AND DANE COUNTIES...
At 509 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Green to near St. Donatus.
Movement was east at 50 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Monroe, Verona,
Oregon, McFarland, Monona, Mount Horeb, Windsor, Dodgeville, Prairie
Du Sac, Sauk City, Mineral Point, Darlington, Lake Wisconsin,
Deforest and Cottage Grove.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4264 9043 4319 9024 4317 9019 4338 9018
4340 8905 4285 8933 4284 8937 4277 8937
4250 8950 4251 9043
TIME...MOT...LOC 1009Z 256DEG 46KT 4324 9007 4241 9060
STUMPFSpecial weather statement, Aug 18, 4:57 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
557 AM CDT Sun Aug 18 2019
WIZ056>058-063-064-067>069-181145-
Dodge-Green-Columbia-Lafayette-Rock-Sauk-Jefferson-Dane-
557 AM CDT Sun Aug 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LAFAYETTE...GREEN...SOUTHERN COLUMBIA...WESTERN ROCK...DANE...WESTERN
JEFFERSON AND SOUTHWESTERN DODGE COUNTIES...
At 557 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Wisconsin to near Belleville to
Warren. Movement was east at 45 mph.
Winds of 40 to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Madison, Janesville, Sun Prairie, Fitchburg, Middleton, Stoughton,
Fort Atkinson, Waunakee, Monroe, Verona, Oregon, Jefferson,
McFarland, Monona, Windsor, Lake Mills, Milton, Edgerton, Evansville
and Columbus.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4251 9002 4290 8969 4339 8971 4340 8885
4300 8877 4250 8921
TIME...MOT...LOC 1057Z 261DEG 38KT 4338 8969 4292 8960 4249 8998
STUMPFSpecial weather statement, Aug 18, 5:46 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
646 AM CDT Sun Aug 18 2019
WIZ058-063>065-069-070-181230-
Dodge-Walworth-Rock-Waukesha-Jefferson-Dane-
646 AM CDT Sun Aug 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WALWORTH...ROCK...
WESTERN WAUKESHA...EASTERN DANE...JEFFERSON AND SOUTHWESTERN DODGE
COUNTIES...
At 646 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Marshall to near Milton to near
Pecatonica. Movement was east at 30 mph.
Winds of 30 to 40 mph are possible with these storms.
Locations impacted include...
Janesville, Beloit, Sun Prairie, Watertown, Whitewater, Fort
Atkinson, Elkhorn, Delavan, Jefferson, Lake Mills, Milton, Edgerton,
East Troy, Marshall, Waterloo, Williams Bay, Oconomowoc, Cottage
Grove, Walworth and Johnson Creek.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4250 8936 4280 8915 4325 8927 4327 8853
4278 8841 4249 8858
TIME...MOT...LOC 1146Z 271DEG 28KT 4313 8914 4280 8902 4234 8935
STUMPFSpecial weather statement, Aug 18, 6:20 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
720 AM CDT Sun Aug 18 2019
WIZ051-052-058>060-064>066-069>072-181300-
Dodge-Walworth-Rock-Waukesha-Sheboygan-Milwaukee-Racine-Ozaukee-
Washington-Fond Du Lac-Jefferson-Kenosha-
720 AM CDT Sun Aug 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OZAUKEE...SOUTHEASTERN
FOND DU LAC...MILWAUKEE...WALWORTH...SOUTHEASTERN ROCK...RACINE...
WAUKESHA...WASHINGTON...EASTERN JEFFERSON...SOUTHERN SHEBOYGAN...
EASTERN DODGE AND KENOSHA COUNTIES...
At 719 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Juneau to near Dousman to Caledonia.
Movement was east at 55 mph.
Winds of 40 to 50 mph are possible with these storms.
Locations impacted include...
Milwaukee, Kenosha, Racine, Waukesha, West Allis, Wauwatosa, New
Berlin, Brookfield, Greenfield, Menomonee Falls, Oak Creek, West
Bend, Mount Pleasant, Muskego, Mequon, South Milwaukee, Pleasant
Prairie, Cudahy, Hartford and Whitefish Bay.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4297 8856 4359 8885 4369 8770 4357 8779
4349 8779 4338 8787 4326 8791 4318 8788
4312 8790 4307 8787 4302 8790 4296 8785
4285 8783 4278 8775 4261 8782 4249 8780
4249 8885
TIME...MOT...LOC 1219Z 253DEG 48KT 4343 8873 4299 8844 4238 8886
STUMPF